Alert archive / Florida / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 81, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Dec 20, 2018, 12:57 PM EST for Brevard County, Orange County, Osceola County, Florida. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 20, 2018, 12:57 PM EST (17:57 UTC)
- Expired
- Dec 20, 2018, 2:00 PM EST
- In force
- 63 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Brevard County, FL, Orange County, FL, Osceola County, FL
The radar
The Melbourne radar (KMLB), 67 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 20, 7:55 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 6.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.4
The text
As transmitted.
350
WUUS52 KMLB 201757
SVRMLB
FLC009-095-097-201900-
/O.NEW.KMLB.SV.W.0081.181220T1757Z-181220T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
1257 PM EST THU DEC 20 2018
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Northwestern Brevard County in Florida...
Southern Orange County in east central Florida...
Osceola County in east central Florida...
* Until 200 PM EST.
* At 1256 PM EST, severe thunderstorms were located along a line
extending from Sea World to near Lake Wales, moving northeast at 50
mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Orlando, Kissimmee, Titusville, Saint Cloud and Wedgefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a small interior
room.
For your protection move to an interior room on the lowest floor of a
building.
If on or near any of the local inland lakes, get away from the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 15 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 400 PM EST for east central
Florida.
LAT...LON 2848 8155 2861 8105 2859 8099 2863 8096
2867 8083 2800 8087 2789 8131 2792 8131
2800 8139 2800 8142 2804 8146 2805 8146
2801 8138 2808 8135 2809 8145 2814 8146
2814 8152 2820 8152 2826 8156 2826 8158
TIME...MOT...LOC 1756Z 240DEG 42KT 2843 8148 2788 8154
HAIL...<.75IN
WIND...70MPH
$$
CristaldiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 20, 8:58 AM EST, 3 hours 59 minutes earlier.
Area forecast discussion, Dec 20, 8:58 AM EST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
858 AM EST Thu Dec 20 2018
.UPDATE...
..Enhanced Risk of Severe Storms With Heavy Rains Over East Central
Florida Today...
Tornado Watch number 439 in place for all counties and adjacent
Atlantic waters through 4 PM, except Martin and St. Lucie
counties. Initial line of storms impacting the I-4 corridor
and metro Orlando through Volusia county this morning is just the
initial round of activity, which will continue to unfold during
the remainder of the afternoon.
All persons should remain alert to the changing conditions and be
prepared to move to a place of safety in a sturdy enclosed room if
a warning is issued for your location.
&&
.AVIATION...
Strong/gusty winds wl mix down to the surface through the day.
Periods of MVFR-brief IFR and brief convective wind gusts 30- 40kt
or higher are likely in scattered to numerous storms through
afternoon. Greater threat for storms south of KMCO as we head
into afternoon. May be a brief lull in the winds late day or
early evening, but after an expected squall line traverses the
area later today SWRLY winds will again pick up later this evening
and overnight as the pgrad tightens into Fri with frontal
passage.
Sustained winds could approach 25 kts at some TAF sites on Fri
possibly requiring an Airport Weather Warning (AWW) at KMCO/KORL and
KDAB airports.
&&
.MARINE...
Storm impacts will include frequent cloud to water lightning,
torrential downpours, hail, damaging wind gusts in excess of 50
kts, and/or waterspouts.
A Small Craft Advisory is in effect for all areas. A Gale Warning
will start at 15Z/10AM areawide as winds quickly increase to
25-30kts away from the coast with frequent gusts expected to Gale
Force through the remainder of the day and tonight. Seas will be
slower to build but will gradually increase to 5-7 ft near shore
and 8-11 ft offshore/Gulf Stream.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 76 62 65 43 / 100 70 40 0
MCO 75 62 63 45 / 100 70 40 0
MLB 80 62 64 46 / 100 80 40 0
VRB 82 63 65 45 / 90 100 40 0
LEE 73 63 63 42 / 100 70 50 0
SFB 75 60 65 43 / 100 70 50 0
ORL 76 61 64 45 / 100 70 50 0
FPR 81 62 65 44 / 90 100 40 0
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory until 6 PM EST this evening for Coastal
Volusia County-Indian River-Inland Volusia County-Martin-
Northern Brevard County-Okeechobee-Orange-Osceola-Seminole-
Southern Brevard County-St. Lucie.
Tornado Watch until 4 PM EST this afternoon for Coastal Volusia
County-Indian River-Inland Volusia County-Northern Brevard
County-Northern Lake County-Okeechobee-Orange-Osceola-
Seminole-Southern Brevard County-Southern Lake County.
AM...Tornado Watch until 4 PM EST this afternoon for Flagler Beach to
Volusia-Brevard County Line 0-20 nm-Volusia-Brevard County
Line to Sebastian Inlet 0-20 nm.
Small Craft Advisory until 10 AM EST this morning for Flagler
Beach to Volusia-Brevard County Line 0-20 nm-Flagler Beach
to Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
Gale Warning until 4 AM EST Saturday for Flagler Beach to
Volusia-Brevard County Line 0-20 nm-Flagler Beach to
Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
&&
JP/AC/KRHazardous weather outlook, Dec 20, 9:34 AM EST, 3 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 934 AM EST Thu Dec 20 2018 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-202200- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 934 AM EST Thu Dec 20 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...Tornado Watch for all of East Central Florida except Saint Lucie and Martin Counties until 4 PM... .THUNDERSTORM IMPACT... Severe storms, including damaging wind gusts, flooding from torrential rainfall, and a few tornadoes, will spread south across I-4 and attractions area throughout the early afternoon. The severe weather threat will the spread farther south across the Kissimmee basin River reaching Osceola, Brevard, Okeechobee, and Indian River Counties after 2 PM. Movement for showers and storms is toward the northeast at 45 to around 60 mph. Persons in east central Florida should stay informed of the weather expected later today. Be prepared to move indoors to a place of safety well in advance of storms. Stay tuned to NOAA weather radio, commercial television or radio stations, or your cable or satellite television provider for later statements concerning this severe weather event. .FLOOD IMPACT... Widespread showers and scattered lightning storms may provide multiple rounds of heavy downpours today and this evening. Total rainfall amounts of one to two inches will be common with locally higher amounts of three to four inches possible across portions of central Florida through tonight. .HIGH WIND IMPACT... Gusty southerly winds ahead of an approaching strong cold front will increase to 15 to 20 mph with frequent gusts to 25 to 35 mph over much of east central Florida today. A Lake Wind Advisory is in effect until early evening. .RIP CURRENT IMPACT... Gusty southerly winds will produce a strong longshore current along the beaches of east central Florida today. A Moderate rip current risk for strong rip currents are also likely near piers, jetties and reefs. Entering the very chilly surf is not recommended even for advanced swimmers. If you do, only swim near a life guard and do not swim alone. .MARINE THUNDERSTORM GUST IMPACT... Strong to severe storms will affect all of east central Florida today and into this evening. Storms will be fast-moving at 40 to 55 knots from the southwest toward the northeast and may produce wind gusts in excess of 35 to 50 knots this afternoon and evening. Storms will move rapidly across the intracoastal and near shore Atlantic waters through this afternoon and evening. Inland lakes are not immune from the effects of strong storms and hazardous boating conditions can quickly develop over lakes with gusty winds and frequent lightning. Be prepared to seek safe harbor well before a storm approaches your area. .WIND AND SEA IMPACT... Very hazardous boating conditions will occur today ahead of an approaching strong cold front. Small craft advisories are in effect near the coast with a Gale Warnings over all of the waters beyond 20 nautical miles through tonight. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Strong, gusty west winds are expected on Friday behind a strong cold front. Increasing winds over the Atlantic will produce hazardous marine conditions through Saturday, with gale force winds expected through Friday night. Unseasonably cooler temperatures are expected Friday afternoon through Monday morning. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather. Formal activation will be needed when warnings are issued. If severe wind or hail is observed please relay your report to the National Weather Service office in Melbourne at 3 2 1 2 5 5 0 2 1 2. Please report any rainfall amounts of 2 inches or greater. TES/JP
In the hours before
Local storm report, Dec 20, 8:49 AM EST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
849 AM EST THU DEC 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM TSTM WND GST LEESBURG AIRPORT 28.82N 81.81W
12/20/2018 M45 MPH LAKE FL ASOS
KLEE ASOS MEASURED WIND GUST OF 39KT/45MPH FROM SE
&&
JRSLocal storm report, Dec 20, 9:05 AM EST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
905 AM EST THU DEC 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 AM TSTM WND GST LEESBURG AIRPORT 28.82N 81.81W
12/20/2018 M48 MPH LAKE FL ASOS
KLEE ASOS MEASURED WIND GUST OF 42KT/48MPH FROM S
&&
JRSSpecial weather statement, Dec 20, 9:14 AM EST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Melbourne FL
914 AM EST THU DEC 20 2018
FLZ041-044>046-053-141-201515-
Northern Lake County FL-Coastal Volusia FL-Osceola FL-Orange FL-
Seminole FL-Inland Volusia FL-
914 AM EST THU DEC 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...NORTHEASTERN LAKE...
WESTERN ORANGE...VOLUSIA AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 1015
AM EST...
At 912 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Paisley to near Cassia to
near Haines City. Movement was northeast at 50 mph.
Wind gusts of 45 to 55 mph will be likely with these storms.
Locations impacted include...
Orlando, Deltona, Daytona Beach, Kissimmee and Port Orange.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, or produce a rapid spinup and brief
tornado touchdown at short notice! Be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 400 PM EST for east central
Florida.
LAT...LON 2943 8107 2925 8098 2847 8116 2815 8152
2820 8152 2826 8156 2826 8164 2879 8148
2908 8154 2932 8142 2926 8142 2927 8115
2941 8116
TIME...MOT...LOC 1412Z 214DEG 54KT 2907 8149 2885 8144 2810 8166
CristaldiLocal storm report, Dec 20, 9:16 AM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Melbourne FL
916 AM EST THU DEC 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 AM TSTM WND GST LEESBURG AIRPORT 28.82N 81.81W
12/20/2018 M52.00 MPH Lake FL ASOS
KLEE ASOS MEASURED WIND GUST OF 45KT/52MPH FROM SE
&&
JRSSpecial weather statement, Dec 20, 10:18 AM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1018 AM EST THU DEC 20 2018
FLZ041-045-046-053-141-201615-
Coastal Volusia FL-Osceola FL-Orange FL-Seminole FL-
Inland Volusia FL-
1018 AM EST THU DEC 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...SOUTHEASTERN ORANGE...
CENTRAL VOLUSIA AND NORTH CENTRAL OSCEOLA COUNTIES UNTIL 1115 AM
EST...
At 1017 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Ormond-By-the-Sea to 6 miles west of
Daytona International Speedway to near DeBary to Goldenrod to 6 miles
southeast of Poinciana. Movement was northeast at 35 mph.
Wind gusts of 45 to 55 mph will be possible with these storms. Funnel
clouds will also be possible.
Locations impacted include...
Orlando, Deltona, Daytona Beach, Kissimmee and Port Orange.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 400 PM EST for east central
Florida.
LAT...LON 2943 8107 2908 8089 2879 8094 2879 8097
2818 8106 2793 8128 2793 8133 2804 8146
2806 8146 2801 8138 2808 8135 2809 8145
2814 8146 2856 8137 2885 8138 2911 8124
2926 8121 2927 8115 2941 8116
TIME...MOT...LOC 1517Z 215DEG 28KT 2935 8112 2917 8117 2888 8128 2863
8129 2810 8138
CristaldiLocal storm report, Dec 20, 12:32 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1232 PM EST THU DEC 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 AM TSTM WND DMG 4 S LAKE GRIFFIN 28.79N 81.84W
12/20/2018 Lake FL EMERGENCY MNGR
EM REPORTS ALUMINUM PORCH ROOF BLOWN OFF OF A RESIDENTIAL
STRUCTURE. PHOTOS SHARED VIA TWITTER FROM LOCAL MEDIA.
&&
JRSThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 3:46 AM EST | Gale Warning | MLB | 48 hr | |
| Dec 20, 4:12 AM EST | Beach Hazards Statement | MLB | Volusia | 14 hr |
| Dec 20, 4:15 AM EST | Lake Wind Advisory | MLB | Okeechobee, Orange, Osceola, Seminole, Volusia | 14 hr |
| Dec 20, 8:17 AM EST | Special Weather Statement | MLB | Lake | 58 min |
| Dec 20, 8:23 AM EST | Tornado Warning | MLB | Lake, Orange | 22 min |
| Dec 20, 9:14 AM EST | Special Weather Statement | MLB | Orange, Seminole, Volusia | 61 min |
| Dec 20, 9:25 AM EST | Tornado Warning | MLB | Orange | 35 min |
| Dec 20, 9:37 AM EST | Special Marine Warning | MLB | 3 hr | |
| Dec 20, 10:00 AM EST | Areal Flood Advisory | MLB | Lake, Orange, Osceola, Seminole, Volusia | 2 hr |
| Dec 20, 10:18 AM EST | Special Weather Statement | MLB | Orange, Seminole, Volusia | 57 min |
| Dec 20, 10:46 AM EST | Tornado Warning | MLB | Seminole, Volusia | 29 min |
| Dec 20, 11:01 AM EST | Tornado Warning | MLB | Volusia | 29 min |
| Dec 20, 11:24 AM EST | Tornado Warning | MLB | Volusia | 19 min |
| Dec 20, 11:35 AM EST | Severe Thunderstorm Warning | MLB | Brevard, Orange, Osceola, Seminole, Volusia | 55 min |
| Dec 20, 12:02 PM EST | Tornado Warning | MLB | Brevard, Seminole, Volusia | 28 min |
| Dec 20, 12:21 PM EST | Areal Flood Advisory | MLB | Brevard, Lake, Orange, Osceola, Seminole, Volusia | 3 hr |
| Dec 20, 12:25 PM EST | Special Marine Warning | MLB | 110 min | |
| Dec 20, 12:33 PM EST | Severe Thunderstorm Warning | MLB | Brevard, Seminole, Volusia | 27 min |
| Dec 20, 1:42 PM EST | Special Weather Statement | MLB | Okeechobee | 48 min |
| Dec 20, 2:02 PM EST | Special Marine Warning | MLB | 3 hr | |
| Dec 20, 2:05 PM EST | Special Weather Statement | MLB | Brevard | 25 min |
| Dec 20, 2:19 PM EST | Special Marine Warning | MLB | 3 hr | |
| Dec 20, 2:25 PM EST | Severe Thunderstorm Warning | MLB | Brevard | 27 min |
| Dec 20, 2:59 PM EST | Special Weather Statement | MLB | Indian River, Martin, Saint Lucie | 61 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.